Alert archive / South Dakota / Blizzard Warnings in 2012

Blizzard Warning 3, NWS Aberdeen, SD

December 9, 20125 counties in South Dakota

NWS Aberdeen, SD issued this blizzard warning at Dec 9, 2012, 3:40 AM CST for 5 counties in South Dakota. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2012, 3:40 AM CST (09:40 UTC)
Expired
Dec 9, 2012, 11:50 AM CST
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Potter County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 152 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WWUS43 KABR 090940
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CST SUN DEC 9 2012

...A STRONG STORM CONTINUES THROUGH THE DAY...

.A STRONG STORM SYSTEM WILL CONTINUE TO PROGRESS ACROSS THE AREA. 
AS THE LOW MOVES OVERHEAD...IT WILL CONTINUE TO PRODUCE
SNOW...WHILE WINDS SHIFT AROUND TO THE NORTH. THESE WINDS
COMBINED WITH LIGHT SNOWFALL WILL CREATE BLIZZARD CONDITIONS FROM
THE JAMES VALLEY EAST. FOR THE MISSOURI VALLEY...LESS SNOW COVER
AND ICE OVERNIGHT TRANSLATES TO LESS INTENSE BLOWING AND DRIFTING.
STRONGEST WINDS WILL TRANITION FROM CENTRAL SOUTH DAKOTA THIS
MORNING INTO EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA THIS
AFTERNOON. 

SDZ003-004-009-015-016-091500-
/O.NEW.KABR.BZ.W.0003.121209T0940Z-121209T1500Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG
340 AM CST SUN DEC 9 2012 /240 AM MST SUN DEC 9 2012/

...BLIZZARD WARNING IN EFFECT UNTIL 9 AM CST /8 AM MST/ THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 9 AM CST /8 AM MST/ THIS
MORNING. 

* TIMING...LIGHT SNOW IS EXPECTED TO CONTINUE THROUGH THE MORNING.

* WINDS/VISIBILITY...WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH
  WILL CONTINUE THROUGH THE MORNING. STRONG WINDS COMBINED WITH
  SNOWFALL WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

* OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DUE TO SLICK ROADS
  AND REDUCED VISIBILITIES. VERY COLD AIR WILL ALSO MOVE INTO THE
  REGION ON SUNDAY...WITH WIND CHILL VALUES FALLING INTO THE TEENS
  AND TWENTIES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

MNZ039-046-SDZ006>008-011-018>023-092145-
/O.CON.KABR.BZ.W.0002.000000T0000Z-121210T0000Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
340 AM CST SUN DEC 9 2012

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* TIMING...SNOW WILL CONTINUE THROUGH THE DAY.

* WINDS/VISIBILITY...WINDS WILL CONTINUE TO SHIFT TO THE NORTHWEST
  AND INCREASE TO 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. STRONG
  WINDS COMBINED WITH SNOWFALL WILL REDUCE VISIBILITY TO NEAR ZERO
  AT TIMES.

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS SHOULD RANGE FROM
  6 TO 10 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

* OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DUE TO SLICK ROADS
  AND REDUCED VISIBILITIES. VERY COLD AIR WILL ALSO MOVE INTO THE
  REGION ON SUNDAY...WITH WIND CHILL VALUES FALLING INTO THE TEENS
  AND TWENTIES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

SDZ005-010-017-091800-
/O.CON.KABR.BZ.W.0002.000000T0000Z-121209T1800Z/
MCPHERSON-EDMUNDS-FAULK-
INCLUDING THE CITIES OF...EUREKA...IPSWICH...FAULKTON
340 AM CST SUN DEC 9 2012

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* TIMING...SNOW WILL CONTINUE THROUGH MID DAY.

* WINDS/VISIBILITY...WINDS WILL CONTINUE TO SHIFT TO THE
  NORTHWEST AND INCREASE TO 20 TO 30 MPH WITH GUSTS UP TO 45 MPH
  POSSIBLE. STRONG WINDS COMBINED WITH SNOWFALL WILL REDUCE
  VISIBILITY TO NEAR ZERO AT TIMES.

* SNOW AND ICE ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS WILL RANGE
  FROM 4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

* OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DUE TO SLICK ROADS
  AND REDUCED VISIBILITIES. VERY COLD AIR WILL ALSO MOVE INTO THE
  REGION ON SUNDAY...WITH WIND CHILL VALUES FALLING INTO THE TEENS
  AND TWENTIES BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

SDZ033>035-045-048-091500-
/O.EXT.KABR.WW.Y.0013.000000T0000Z-121209T1500Z/
STANLEY-SULLY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
340 AM CST SUN DEC 9 2012 /240 AM MST SUN DEC 9 2012/

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST /8 AM
MST/ THIS MORNING...

* TIMING...SNOW WILL CONTINUE THROUGH THE MORNING HOURS. 

* WINDS/VISIBILITY...WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH
  WILL CONTINUE THROUGH THE MORNING. STRONG WINDS COMBINED WITH
  SNOWFALL WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 1
  TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

* OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DUE TO SLICK ROADS 
  AND REDUCED VISIBILITIES. VERY COLD AIR WILL ALSO MOVE INTO 
  THE REGION ON SUNDAY...WITH WIND CHILL VALUES FALLING INTO THE 
  TEENS AND TWENTIES BELOW ZERO. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

SDZ036-037-051-091800-
/O.CON.KABR.WW.Y.0013.000000T0000Z-121209T1800Z/
HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...HIGHMORE...MILLER...FORT THOMPSON
340 AM CST SUN DEC 9 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* TIMING...SNOW WILL CONTINUE THROUGH THE MORNING HOURS. 

* WINDS/VISIBILITY...WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH
  WILL CONTINUE THROUGH THE MORNING. STRONG WINDS COMBINED WITH
  SNOWFALL WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 2
  TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. LIGHT ICE
  ACCUMULATIONS OF LESS THAN A TENTH OF AN INCH ARE ALSO POSSIBLE.

* OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DUE TO SLICK ROADS 
  AND REDUCED VISIBILITIES. VERY COLD AIR WILL ALSO MOVE INTO 
  THE REGION ON SUNDAY...WITH WIND CHILL VALUES FALLING INTO THE 
  TEENS AND TWENTIES BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
2 follow-up statements
048 
WWUS43 KABR 091350
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
750 AM CST SUN DEC 9 2012

...A STRONG STORM CONTINUES THROUGH THE DAY...

.A STRONG STORM SYSTEM WILL CONTINUE TO PROGRESS ACROSS THE AREA.
AS THE LOW MOVES OVERHEAD...IT WILL CONTINUE TO PRODUCE SNOW...
WHILE WINDS SHIFT AROUND TO THE NORTH. STRONGEST WINDS WILL
TRANITION FROM CENTRAL SOUTH DAKOTA THIS MORNING INTO EASTERN
SOUTH DAKOTA AND WESTERN MINNESOTA THIS AFTERNOON.

SDZ003-004-009-015-016-091800-
/O.EXT.KABR.BZ.W.0003.000000T0000Z-121209T1800Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG
750 AM CST SUN DEC 9 2012 /650 AM MST SUN DEC 9 2012/

...BLIZZARD WARNING NOW IN EFFECT UNTIL NOON CST /11 AM MST/
TODAY...

* TIMING...LIGHT SNOW IS EXPECTED TO CONTINUE THROUGH THE 
  MORNING.

* WINDS/VISIBILITY...WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 
  MPH WILL CONTINUE THROUGH LATE MORNING. STRONG WINDS COMBINED 
  WITH SNOWFALL WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. 

* OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DUE TO SLICK ROADS 
  AND REDUCED VISIBILITIES. VERY COLD AIR WILL ALSO MOVE INTO 
  THE REGION ON SUNDAY...WITH WIND CHILL VALUES FALLING INTO THE 
  TEENS AND TWENTIES BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

MNZ039-046-SDZ006>008-011-018>023-100000-
/O.CON.KABR.BZ.W.0002.000000T0000Z-121210T0000Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
750 AM CST SUN DEC 9 2012

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* TIMING...SNOW WILL CONTINUE THROUGH THE DAY.

* WINDS/VISIBILITY...WINDS WILL CONTINUE TO SHIFT TO THE 
  NORTHWEST AND INCREASE TO 20 TO 30 MPH WITH GUSTS UP TO 45 
  MPH. STRONG WINDS COMBINED WITH SNOWFALL WILL REDUCE 
  VISIBILITY TO NEAR ZERO AT TIMES. 

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS SHOULD RANGE 
  FROM 6 TO 10 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. 

* OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DUE TO SLICK ROADS 
  AND REDUCED VISIBILITIES. VERY COLD AIR WILL ALSO MOVE INTO 
  THE REGION ON SUNDAY...WITH WIND CHILL VALUES FALLING INTO THE 
  TEENS AND TWENTIES BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

SDZ005-010-017-091800-
/O.CON.KABR.BZ.W.0002.000000T0000Z-121209T1800Z/
MCPHERSON-EDMUNDS-FAULK-
INCLUDING THE CITIES OF...EUREKA...IPSWICH...FAULKTON
750 AM CST SUN DEC 9 2012

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* TIMING...SNOW WILL CONTINUE THROUGH MID DAY.

* WINDS/VISIBILITY...WINDS WILL CONTINUE TO SHIFT TO THE 
  NORTHWEST AND INCREASE TO 20 TO 30 MPH WITH GUSTS UP TO 45 MPH 
  POSSIBLE. STRONG WINDS COMBINED WITH SNOWFALL WILL REDUCE 
  VISIBILITY TO NEAR ZERO AT TIMES. 

* SNOW AND ICE ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS WILL 
  RANGE FROM 4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. 

* OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DUE TO SLICK ROADS 
  AND REDUCED VISIBILITIES. VERY COLD AIR WILL ALSO MOVE INTO 
  THE REGION ON SUNDAY...WITH WIND CHILL VALUES FALLING INTO THE 
  TEENS AND TWENTIES BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

SDZ033>035-045-048-091800-
/O.EXT.KABR.WW.Y.0013.000000T0000Z-121209T1800Z/
STANLEY-SULLY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
750 AM CST SUN DEC 9 2012 /650 AM MST SUN DEC 9 2012/

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* TIMING...SNOW WILL CONTINUE THROUGH THE MORNING HOURS.

* WINDS/VISIBILITY...WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 
  MPH WILL CONTINUE THROUGH THE MORNING. STRONG WINDS COMBINED 
  WITH SNOWFALL WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. 

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 
  1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. 

* OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DUE TO SLICK ROADS 
  AND REDUCED VISIBILITIES. VERY COLD AIR WILL ALSO MOVE INTO 
  THE REGION ON SUNDAY...WITH WIND CHILL VALUES FALLING INTO THE 
  TEENS AND TWENTIES BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

SDZ036-037-051-091800-
/O.CON.KABR.WW.Y.0013.000000T0000Z-121209T1800Z/
HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...HIGHMORE...MILLER...FORT THOMPSON
750 AM CST SUN DEC 9 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* TIMING...SNOW WILL CONTINUE THROUGH THE MORNING HOURS.

* WINDS/VISIBILITY...WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 
  MPH WILL CONTINUE THROUGH THE MORNING. STRONG WINDS COMBINED 
  WITH SNOWFALL WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. 

* SNOW ACCUMULATIONS...TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 
  2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. LIGHT ICE 
  ACCUMULATIONS OF LESS THAN A TENTH OF AN INCH ARE ALSO 
  POSSIBLE. 

* OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DUE TO SLICK ROADS 
  AND REDUCED VISIBILITIES. VERY COLD AIR WILL ALSO MOVE INTO 
  THE REGION ON SUNDAY...WITH WIND CHILL VALUES FALLING INTO THE 
  TEENS AND TWENTIES BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
264 
WWUS43 KABR 091750
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1150 AM CST SUN DEC 9 2012

...A STRONG STORM CONTINUES THROUGH THE DAY...

.A STRONG STORM SYSTEM WILL CONTINUE TO PROGRESS ACROSS THE AREA.
AS THE LOW MOVES OVERHEAD...IT WILL CONTINUE TO PRODUCE LIGHT SNOW
AND GUSTY NORTHERLY WINDS. STRONGEST WINDS WILL TRANSITION FROM CENTRAL
SOUTH DAKOTA EARLY THIS AFTERNOON INTO EASTERN SOUTH DAKOTA AND
WESTERN MINNESOTA LATER THIS EVENING.

SDZ003-004-009-015-016-091900-
/O.CAN.KABR.BZ.W.0003.000000T0000Z-121209T1800Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG
1150 AM CST SUN DEC 9 2012 /1050 AM MST SUN DEC 9 2012/

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE
BLIZZARD WARNING. 

AREAS OF BLOWING SNOW WILL CONTINUE FOR THE NEXT FEW HOURS.
HOWEVER NO ADDITIONAL SNOWFALL IS EXPECTED AT THIS TIME.

$$

SDZ005-010-017-091900-
/O.CAN.KABR.BZ.W.0002.000000T0000Z-121209T1800Z/
MCPHERSON-EDMUNDS-FAULK-
INCLUDING THE CITIES OF...EUREKA...IPSWICH...FAULKTON
1150 AM CST SUN DEC 9 2012

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE
BLIZZARD WARNING. 

AREAS OF BLOWING SNOW WILL CONTINUE FOR THE NEXT FEW HOURS.
HOWEVER NO ADDITIONAL SNOWFALL IS EXPECTED AT THIS TIME. GUSTY
NORTHERLY WINDS OF 25 TO 35 MPH WILL CONTINUE TO DIMINISH AS THE
AFTERNOON PROGRESSES.

$$

MNZ039-046-SDZ006>008-011-018>023-100000-
/O.CON.KABR.BZ.W.0002.000000T0000Z-121210T0000Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
1150 AM CST SUN DEC 9 2012

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* TIMING...LIGHT SNOW WILL GRADUALLY END FROM WEST TO EAST THIS AFTERNOON.

* WINDS/VISIBILITY...NORTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP
  TO 45 MPH ARE EXPECTED. STRONG WINDS COMBINED WITH SNOWFALL WILL
  REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

* SNOW ACCUMULATIONS...ADDITIONAL SNOWFALL AMOUNTS OF ONE TO TWO
  INCHES COULD BE POSSIBLE WITH ISOLATED HIGHER AMOUNTS.

* OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DUE TO SLICK ROADS 
  AND REDUCED VISIBILITIES. VERY COLD AIR WILL ALSO MOVE INTO 
  THE REGION ON SUNDAY...WITH WIND CHILL VALUES FALLING INTO THE 
  TEENS AND TWENTIES BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

SDZ033>035-045-092100-
/O.EXT.KABR.WW.Y.0013.000000T0000Z-121209T2100Z/
STANLEY-SULLY-HUGHES-JONES-
INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE...MURDO
1150 AM CST SUN DEC 9 2012 /1050 AM MST SUN DEC 9 2012/

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 PM CST /2 PM
MST/ THIS AFTERNOON...

* TIMING...LIGHT SNOW WILL CONTINUE THROUGH THE EARLY AFTERNOON HOURS.

* WINDS/VISIBILITY...WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 
  MPH WILL CONTINUE THROUGH THIS AFTERNOON. STRONG WINDS COMBINED 
  WITH SNOWFALL WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. 

* SNOW ACCUMULATIONS...ADDITIONAL SNOWFALL AMOUNTS AROUND A HALF
  INCH COULD BE POSSIBLE.

* OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DUE TO SLICK ROADS 
  AND REDUCED VISIBILITIES. VERY COLD AIR WILL ALSO MOVE INTO 
  THE REGION ON SUNDAY...WITH WIND CHILL VALUES FALLING INTO THE 
  TEENS AND TWENTIES BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

SDZ036-037-048-051-100000-
/O.EXT.KABR.WW.Y.0013.000000T0000Z-121210T0000Z/
HYDE-HAND-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...HIGHMORE...MILLER...PRESHO...
FORT THOMPSON
1150 AM CST SUN DEC 9 2012

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* TIMING...LIGHT SNOW WILL CONTINUE THROUGH THE AFTERNOON HOURS.

* WINDS/VISIBILITY...WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH
  WILL CONTINUE THROUGH THIS AFTERNOON. STRONG WINDS COMBINED WITH
  SNOWFALL WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

* SNOW ACCUMULATIONS...ADDITIONAL SNOWFALL AMOUNTS AROUND A HALF
  COULD BE POSSIBLE WITH ISOLATED HIGHER AMOUNTS. 

* OTHER IMPACTS...TRAVEL MAY BECOME HAZARDOUS DUE TO SLICK ROADS 
  AND REDUCED VISIBILITIES. VERY COLD AIR WILL ALSO MOVE INTO 
  THE REGION ON SUNDAY...WITH WIND CHILL VALUES FALLING INTO THE 
  TEENS AND TWENTIES BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this blizzard warning went out at Dec 8, 11:35 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Dec 8, 11:35 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 PM CST SAT DEC 8 2012

.UPDATE...
ADDED A BROAD AREA OF FREEZING RAIN/FREEZING DRIZZLE TO THE GRIDS
UNTIL 9Z. AS WINDS INCREASE BEHIND THE LOW SNOW IS EXPECTED TO
MOVE BACK IN AND FREEZING DRIZZLE TO COME TO AN END.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
A STRONG STORM SYSTEM IS MOVING ACROSS THE REGION WITH WAA SNOW
ARCHING FROM KMBG TO KHON. WEB-CAMS AS WELL AS OBS FROM KMBG/KHON
ARE SUGGESTING THIS BAND IS PRODUCING MODERATE SNOW TO PERHAPS
HEAVY SNOW. THIS LINES UP WELL WITH RADAR REFLECTIVITY AROUND 35
DBZ. HI-RES MODELS...ESPECIALLY THE NMM/ARW ARE HANDLING THIS BAND
OF PCPN WITH THE HEAVIEST SNOWFALL NOW POSSIBLE OVER THE WATEROWN
AREA TONIGHT THROUGH SUNDAY MORNING. HAVE MADE MINOR CHANGES WITH
THIS TREND IN MIND BY INCREASING SNOWFALL AMOUNTS IN THE SOUTHEAST
PORTION OF THE CWA...WITH ONLY A SLIGHT DECREASE IN THE NORTHEAST
PORTION.

A RATHER UNIMPRESSIVE TROWAL DEVELOPS ON THE BACK SIDE OF THE LOW
PRESSURE ON SUNDAY WITH HI-RES MODELS SUGGESTING PCPN SHOULD EXIT
THE CWA BY EARLY AFTERNOON. THAT SAID...HAVE SIGNIFICANTLY
INCREASE POPS DURING THE MORNING HOURS OVER THE PREVIOUS FORECAST.
A TIGHT PRESSURE GRADIENT...ALONG WITH STRONG CAA WILL PROMOTE
GUSTY NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS AROUND
45 MPH. THESE STRONG WINDS...ALONG WITH LIGHT TO MODERATE SNOWFALL
WILL CREATE AREAS OF BLOWING SNOW...BEGINNING IN THE WESTERN CWA
TONIGHT BEFORE SPREADING EASTWARD BY SUNDAY MORNING. VISIBILITIES
AROUND A QUARTER MILE OR LESS SEEMS HIGHLY LIKELY. THUS WILL
MAINTAIN THE BLIZZARD WARNING...AND EXPEND THE SW CWA TO INCLUDE A
WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW.

VERY COLD TEMPERATURES ARE EXPECTED ON SUNDAY NIGHT WITH LOWS IN
THE SINGLE DIGITS BELOW ZERO POSSIBLE. THESE COLD
TEMPERATURES...ALONG WITH LIGHT WINDS AROUND 5 MPH WILL PRODUCE
WIND CHILL VALUES AROUND 20 DEGREES BELOW ZERO...OR NEAR WIND
CHILL ADVISORY CRITERIA.

.LONG TERM...MONDAY THROUGH SATURDAY

AFTER AN ACTIVE SHORT RANGE...IT APPEARS THINGS WILL CALM DOWN A
BIT. MID LEVEL TROFFING OVER THE REGION WILL GET REPLACE BY WEAK
S/W RIDGING OUT AHEAD OF SYSTEM DROPPING INTO THE SOUTHWEST CONUS.
MEANWHILE THERE WILL BE A COUPLE SYSTEMS MOVING THROUGH THE FLOW
BUT GENERALLY SPEAKING CHANCES FOR MEASURABLE PCPN LOOK TO BE
RATHER LOW. TEMPERATURES WILL BE HIGHLY AFFECTED BY THIS WEEKENDS
SNOWFALL AND COULD END UP BEING COLDER THAN CURRENTLY FORECAST.
FOR NOW A MODEL BLEND WILL SUFFICE.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WIDESPREAD IFR/MVFR CIGS AND VSBYS ARE EXPECTED ACROSS THE REGION
THROUGH SUNDAY MORNING. SNOW IN THE EAST WILL TAPER OFF AT
OVER THE NEXT FEW HOURS. BETWEEN 6Z AND 9Z -FZDZ/-FZRA WILL BE
POSSIBLE NEAR KMBG/KABR/KPIR. THEN BEHIND THE SYSTEM MORE SNOW IS
EXPECTED ALONG WITH INCREASING WINDS FROM WEST TO EAST AFTER
MIDNIGHT WITH WINDS GUSTING AS HIGH AS 40 KTS NEAR KPIR. THE WIND
AND SNOW COULD CAUSE VERY LOW VSBYS...PARTICULARLY AT
KMBG/KABR/KATY. SNOW AND BLOWING SNOW WILL TAPER OFF NEAR
KMBG/KPIR SUNDAY MORNING THEN AT KABR/KATY BY LATE AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT
     FOR CAMPBELL-CORSON-DEWEY-POTTER-WALWORTH.

     BLIZZARD WARNING UNTIL 3 AM CST /2 AM MST/ SUNDAY FOR CAMPBELL-
     CORSON-DEWEY-POTTER-WALWORTH.

     WINTER STORM WARNING UNTIL 3 AM CST SUNDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
     MCPHERSON-ROBERTS-SPINK.

     BLIZZARD WARNING FROM 3 AM TO 6 PM CST SUNDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

     BLIZZARD WARNING FROM 3 AM TO NOON CST SUNDAY FOR EDMUNDS-FAULK-
     MCPHERSON.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ SUNDAY FOR
     HUGHES-JONES-LYMAN-STANLEY-SULLY.

     WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR BUFFALO-HAND-
     HYDE.

MN...WINTER STORM WARNING UNTIL 3 AM CST SUNDAY FOR BIG STONE-
     TRAVERSE.

     BLIZZARD WARNING FROM 3 AM TO 6 PM CST SUNDAY FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...WISE
LONG TERM...TDK
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 8, 5:30 AM CST, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
530 AM CST SAT DEC 8 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091130-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
530 AM CST SAT DEC 8 2012 /430 AM MST SAT DEC 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A STRONG WINTER STORM WILL IMPACT THE REGION TODAY THROUGH SUNDAY.
INITIALLY...SOUTHERLY WINDS AND WARM MOIST AIR WILL SURGE INTO
THE REGION. THIS SETUP WILL ALLOW FOR HEAVY SNOW TO DEVELOP OVER
MUCH OF NORTHEAST AND NORTH CENTRAL SOUTH DAKOTA AS WELL AS WEST
CENTRAL MINNESOTA. SNOWFALL AMOUNTS WILL RANGE FROM 4 TO 7 INCHES
WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. THE SYSTEM WILL MOVE EAST
LATE IN THE DAY SATURDAY AND OVERNIGHT. MORE LIGHT SNOW AND VERY
STRONG NORTHWEST WINDS WILL WRAP AROUND THE BACKSIDE OF THE
SYSTEM. WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL
RESULT IN BLOWING SNOW AND NEAR ZERO VISIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOW AND STRONG WINDS WILL CONTINUE THROUGH THE DAY SUNDAY.
WINDS WILL SLOWLY TAPER OFF AND CONDITIONS WILL GRADUALLY
IMPROVE FROM WEST TO EAST LATER IN THE AFTERNOON SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR HAZARDOUS
CONDITIONS TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER
SERVICE OFFICE IN ABERDEEN.

SERR

In the hours before

Local storm report, Dec 8, 9:42 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CST SAT DEC 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FREEZING DRIZZLE ONIDA                   44.70N 100.07W
12/08/2012                   SULLY              SD   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT REPORTS DRIZZLE FREEZING ON
            CONTACT MAKING AREA ROADS VERY SLIPPERY

&&

EVENT NUMBER ABR1200519

VIPOND
Local storm report, Dec 9, 12:41 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1241 AM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HEAVY SNOW       7 WNW HECLA             45.92N  98.29W
12/09/2012  M8.0 INCH        BROWN              SD   COCORAHS

            STILL SNOWING AT THE TIME OF THE OBSERVATION.

&&

EVENT NUMBER ABR1200520

NWS
Local storm report, Dec 9, 3:38 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
338 AM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     BLIZZARD         MOBRIDGE                45.54N 100.44W
12/09/2012                   WALWORTH           SD   LAW ENFORCEMENT

            MOBRIDGE POLICE DEPARTMENT REPORTS ZERO VISIBILITY

&&

EVENT NUMBER ABR1200521

NWS

Nearby

Blizzard Warnings in South Dakota, 2012Every blizzard warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.